“Dear Experts: I’m 18 and started having vaginal dryness after Depo. It’s embarrassing but I want to know if it can be cured permanently? And what medicines can help it?”
Because of the hormonal changes that occur while using Depo-Provera, some women do experience vaginal dryness. If you are happy with Depo as your birth control method (and remember, it is a highly effective method with very little chance of getting pregnant while using it), you do not need to stop using it because of the vaginal dryness you are experiencing.
Rest assured, the dryness is NOT permanent and there are many over-the-counter (meaning, they can be bought without a prescription) products that can help deal with this minor side effect. Several non-hormonal water-based preparations are available (e.g., K-Y Personal Lubricant, Astroglide, Lubrin, Moist Again) and can be used daily to provide comfort for vaginal dryness and during sexual activity. Longer-acting vaginal moisturizers (e.g., Replens, K-Y Long-Lasting Vaginal Moisturizer) may be more appealing for some women, since you do not need to use them daily.
One note of caution, you should not use any oil-based products, such as petroleum jelly (e.g., Vaseline) as these preparations can hurt vaginal tissue and are not easily removed. Other products that contain oils or fragrances should not be used for vaginal dryness because they actually can cause vaginal irritation and make an environment where it’s easier to get a vaginal infection, because they change the normal balance that the vagina needs to stay healthy. Douching is NOT effective for moisturizing and will also increase the risk of infection.
Once you are off of a hormonal method of birth control (that includes birth control pills, patches, and vaginal rings, as well as Depo Provera), your normal vaginal mucus (discharge) will return and you will be “cured” of your vaginal dryness – but your ability to get pregnant will also return! All birth control methods have side effects to deal with (some big and some small), it’s just figuring out what changes can be made to deal with them. In this case, I think any of the products mentioned above should help deal with the side effect you are experiencing and make you comfortable once again.
Hope this helps!